• D. LEWISEmail author


We study criteria for deciding when the normal subgroup generated by a single special polynomial automorphism of 𝔸n is as large as possible, namely, equal to the normal closure of the special linear group in the special automorphism group. In particular, we investigate m-triangular automorphisms, i.e., those that can be expressed as a product of affine automorphisms and m triangular automorphisms. Over a field of characteristic zero, we show that every nontrivial 4-triangular special automorphism generates the entire normal closure of the special linear group in the special tame subgroup, for any dimension n ≥ 2. This generalizes a result of Furter and Lamy in dimension 2.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



  1. 1.
    S. Cantat, S. Lamy, Normal subgroups in the Cremona group, Acta Math. 210 (2013), no. 1, 31–94. With an appendix by Y. de Cornulier.Google Scholar
  2. 2.
    В. И. Данилов, Непростота группы унимодулярных автоморфизмов аффинной плоскости, Мат. заметки 15 (1974), vyp. 2, 289–293. Engl. transl.: V. I. Danilov, Nonsimplicity of the group of unimodular automorphisms of an affine plane, Math. Notes Acad. Sci. of the USSR 15 (1974), 165–167.Google Scholar
  3. 3.
    E. Edo, Coordinates of R[x, y]: constructions and classifications, Comm. Algebra 41 (2013), no. 12, 4694–4710.MathSciNetCrossRefGoogle Scholar
  4. 4.
    E. Edo, S. Kuroda, Generalisations of the tame automorphisms over a domain of positive characteristic, Transform. Groups 20 (2015), no. 1, 65–81.MathSciNetCrossRefGoogle Scholar
  5. 5.
    E. Edo, D. Lewis, The affine automorphism group of 𝔸3 is not a maximal subgroup of the tame automorphism group, Michigan Math. J. 64 (2015), no. 3, 555–568.MathSciNetCrossRefGoogle Scholar
  6. 6.
    E. Edo, D. Lewis, Co-tame polynomial automorphisms, arXiv:1705.01120 (2017).Google Scholar
  7. 7.
    A. van den Essen, A counterexample to a conjecture of Meisters, in: Automorphisms of Affine Spaces (Curaçao, 1994), Kluwer Acad. Publ., Dordrecht, 1995, pp. 231–233.Google Scholar
  8. 8.
    A. van den Essen, Polynomial Automorphisms and the Jacobian Conjecture, Progress in Mathematics, Vol. 190, Birkhäuser Verlag, Basel, 2000.Google Scholar
  9. 9.
    G. Freudenburg, Algebraic Theory of Locally Nilpotent Derivations, Encyclopaedia of Mathematical Sciences, Vol. 136, Subseries Invariant Theory and Algebraic Transformation Groups, Vol. VII, Springer-Verlag, Berlin, 2006.Google Scholar
  10. 10.
    J.-P. Furter, S. Lamy, Normal subgroup generated by a plane polynomial automorphism, Transform. Groups 15 (2010), no. 3, 577–610.MathSciNetCrossRefGoogle Scholar
  11. 11.
    H. W. E. Jung, Über ganze birationale Transformationen der Ebene, J. Reine Angew. Math. 184 (1942), 161–174.MathSciNetzbMATHGoogle Scholar
  12. 12.
    W. van der Kulk, On polynomial rings in two variables, Nieuw Arch. Wiskunde (3) 1 (1953), 33–41.Google Scholar
  13. 13.
    S. Lamy, P. Przytycki, Acylindrical hyperbolicity of the three-dimensional tame automorphism group, arXiv:1610:05457 (2017).Google Scholar
  14. 14.
    S. Maubach, P.-M. Poloni, The Nagata automorphism is shifted linearizable, J. Algebra 321 (2009), no. 3, 879–889.MathSciNetCrossRefGoogle Scholar
  15. 15.
    S. Maubach, R. Willems, Polynomial automorphisms over finite fields: mimicking tame maps by the Derksen group, Serdica Math. J. 37 (2011), no. 4, 305–322.MathSciNetzbMATHGoogle Scholar
  16. 16.
    A. Minasyan, D. Osin, Acylindrical hyperbolicity of groups acting on trees, Math. Annalen 362 (2015), no. 3-4, 1055–1105.MathSciNetCrossRefGoogle Scholar
  17. 17.
    I. P. Shestakov, U. U. Umirbaev, The tame and the wild automorphisms of polynomial rings in three variables, J. Amer. Math. Soc. 17 (2004), no. 1, 197–227.MathSciNetCrossRefGoogle Scholar
  18. 18.
    M. K. Smith, Stably tame automorphisms, J. Pure Appl. Algebra 58 (1989), no. 2, 209–212.MathSciNetCrossRefGoogle Scholar
  19. 19.
    D. Wright, The generalized amalgamated product structure of the tame automorphism group in dimension three, Transform. Groups 20 (2015), no. 1, 291–304.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of South AlabamaMobileUSA

Personalised recommendations